Drought, Northwest Plateau
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Other Federal Agency
Despite above normal precipitation during the month of May for portions of the lower Rio Grande Valley, the southeast plains, and the northeast plains, continued long term below normal precipitation led to persistent drought conditions across much of the state in May. Portions of the lower Rio Grande Valley received more than 200 percent of normal precipitation while portions of the northeast…
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Despite above normal precipitation during the month of May for portions of the lower Rio Grande Valley, the southeast plains, and the northeast plains, continued long term below normal precipitation led to persistent drought conditions across much of the state in May. Portions of the lower Rio Grande Valley received more than 200 percent of normal precipitation while portions of the northeast and southeast plains received a little over 100 percent of normal. The northern mountains, the southeast plains, and the upper Rio Grande Valley received well below normal precipitation while much of western New Mexico received no rainfall at all.
Due to the above normal precipitation over the lower Rio Grande Valley, the areal coverage of severe (D2) drought conditions diminished over southeast Socorro and southwest Lincoln counties. Persistent dry conditions across the remainder of northeastern, central and southwestern New Mexico forced severe (D2) drought to persist, while the east central and southeast plains remained in extreme (D3) drought. Above normal precipitation for the southeast plains alleviated exceptional (D4) drought conditions from early May. Monetary damages will be estimated at the end of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 30, 1:37 PM MST, 10 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 237 PM MDT MON APR 30 2012 .DISCUSSION... CURRENTLY...TURBULENT ZONAL FLOW ALOFT ACROSS NEW MEXICO IN CIRCULATION ABOUT A PARADE OF TROUGHS ACROSS THE HEART OF CANADA...AND BUCKLED BY BROAD BAGGY TROUGH SPRAWLED FROM THE SOUTHWESTERN U.S. ACROSS NORTHWESTERN MEXICO AND OUT INTO THE TROPICAL EAST PACIFIC. SURFACE CHARTS PLACING SOLID HIGH ACROSS WESTERN COLORADO...WITH LOW PRESSURE OVER THE EASTERN BORDER OF THE STATE NEAR TUCUMCARI. COOL FRONT DRAPED ACROSS THE SOUTHERN TIER OF THE STATE CREEPING VERY SLOWLY SOUTHWARD...AS THERMAL TROUGH DEEPENS ACROSS THE SOUTHERN CALIFORNIA DESERTS FROM THE COLORADO RIVER ESTUARY TO SOUTHERN NEVADA. MODELS...12Z RUNS IN GOOD AGREEMENT THROUGH THE WEEKEND AND INTO MONDAY OF THE FOLLOWING WORK WEEK...BUT SOME CONTRAST WITH THE STORY TOLD BY EARLIER 06Z AND 00Z RUNS PROVIDING SOMEWHAT UNIMPRESSIVE RUN TO RUN CONTINUITY IN BROADER PATTERN EVOLUTION BEYOND THE WEEKEND. BUCKLING FLOW ALOFT BY WEDNESDAY WILL DEEPEN BROAD TROUGH FROM THE INLAND PACIFIC NORTHWEST ACROSS WESTERN ARIZONA TO THE TROPICAL EAST PACIFIC OFF THE BAJA CALIFORNIA TIP AT CABO SAN LUCAS...AND THIS WILL BACK NEW MEXICO WINDS TO SOUTHWEST THROUGH MIDWEEK. TROUGH WILL MAKE LITTLE EASTWARD PROGRESS THROUGH THE END OF THE WORK WEEK...WITH THE FEATURE SIMPLY SHEARING OFF TO THE NORTHEAST HEADING INTO THE WEEKEND AS ENERGY CIRCULATING ABOUT A PACIFIC NORTHWEST SYSTEM PROVIDES A LITTLE PUSH TO THE PATTERN. PACIFIC NORTHWEST SYSTEM WILL PROVIDE THE DYNAMICAL CORE FOR A CLOSED LOW OVER THE INTERMOUNTAIN WEST BY LATE IN THE WEEKEND. MODELS MUDDLE OVER EVOLVING THIS FEATURE THROUGH MIDWEEK OF THE FOLLOWING WORK WEEK...BUT ROUGH CONSENSUS DRIFTS THE CLOSED LOW ACROSS NEW MEXICO TO WESTERN KANSAS THROUGH WEDNESDAY. FOR TONIGHT...CONTINUED MILD OVERNIGHT WITH THUNDERSTORM ACTIVITY MAINLY ON THE TEXAS SIDE OF THE EASTERN BORDER...WITH A FEW HIGH CLOUDS ELSEWHERE. WITH CONVECTION OFF TO THE EAST...EXPECTING REDUCED WESTWARD PENETRATION OF LOW CLOUDS...WHICH SHOULD ALSO REMAIN OVER THE LONE STAR SIDE OF THE EASTERN STATE BORDER. FOR TUESDAY...TURBULENT FLOW ALOFT STARTING TO BACK TOWARD THE SOUTHWEST...AS SURFACE LOW DEEPENS OVER THE NORTHEAST CORNER OF NEW MEXICO. UPTICK IN SURFACE WIND SPEEDS FROM THE CENTRAL MOUNTAIN CHAIN EAST TO THE TEXAS BORDER WILL COMBINE WITH ANTECEDENT DRY CONDITIONS FOR CRITICAL FIRE WEATHER TUESDAY AFTERNOON WITH WIND SPEEDS PEAKING LATE IN THE AFTERNOON. SPEEDS CURRENTLY WRITTEN UNDER ADVISORY THRESHOLDS...AND THESE SHOULD DROP OFF QUICKLY AFTER SUNSET. WITH WIND COMES EASTERN HEAT...WITH DAYTIME MAXIMUM TEMPERATURES RUNNING 10 TO 20 DEGREES ABOVE NORMAL OVER THE EAST...AND 5 TO 10 DEGREES ABOVE NORMAL OVER THE WEST. ANOTHER MILD OVERNIGHT INTO WEDNESDAY MORNING. FOR WEDNESDAY...SURFACE LOW DEEPENING AND MOVING TO EASTERN COLORADO DURING THE DAY...AS TURBULENT WINDS ALOFT CONTINUE BACKING TREND TO THE SOUTHWEST. STEADY TEMPERATURE TRENDS COMBINED WITH BREEZES EAST AND SOUTH COULD SET UP CONDITIONS FOR SOME EASTERN FIRE WEATHER PROBLEMS WEDNESDAY AFTERNOON...A SITUATION THAT WILL BE WATCHED FOR IMPROVED FORECAST CONFIDENCE ON MAXIMUM WIND SPEEDS. CONTINUED WELL ABOVE NORMAL IN THE EAST...AND RUNNING IN SINGLE DIGITS ABOVE NORMALS OVER THE WEST. LITTLE CHANGE TO OVERNIGHT TEMPERATURE PROFILES. FOR THURSDAY...WEAKENING FLOW ALOFT AS SPEEDIER WINDS SHIFT TO THE NORTH OF NEW MEXICO...AND BAGGY TROUGH EXPANDS OUT OF NORTHERN MEXICO ACROSS THE STATE. SURFACE LOW HANGING TOUGH OVER SOUTHEAST COLORADO...AND PRESSURE GRADIENT SHOULD BE SUFFICIENT FOR SOME SOUTHWEST BREEZES OVER THE CONTINENTAL DIVIDE AND CENTRAL MOUNTAIN CHAIN...AND OUT OVER THE EASTERN FOOTHILLS AND ADJACENT PLAINS. CONTINUED WARM FOR EARLY MAY...WARMEST IN THE EAST. OUTLOOK...FRIDAY THROUGH WEEKEND...VERY MODEST COOLING TREND THROUGH THE WEEKEND AS HEIGHTS FALL IN ASSOCIATION WITH CLOSED LOW FORMING OVER THE INTERMOUNTAIN REGION...AND DRIFTING TOWARD SOUTHERN CALIFORNIA. SURFACE LOW REMAINING OVER EASTERN COLORADO THROUGH THE WEEKEND COMBINED WITH A WEAK PULL OF MOISTURE ACROSS TEXAS MAY SUPPORT SOME WEEKEND DRY LINE CONVECTION MAINLY OVER TEXAS SATURDAY...AND PERHAPS SOME STATE LINE THUNDERSTORMS ON THE NEW MEXICO SIDE ON SUNDAY. NEW MODEL RUNS WILL BE WATCHED WITH INTEREST TO SEE HOW THE DRY LINE SETS UP. SHY && .AVIATION... LOW LVL MOISTURE SURGE WHICH OCCURRED THIS MORNING ACROSS THE FAR EAST WILL BE MUCH LESS TONIGHT. THUS...LOOKING FOR VFR CONDITIONS THROUGH THE NEXT 24 HOURS. WINDS WILL PICK UP ON TUESDAY AND EXPECT SOME LOCALIZED GUSTS IN AND AROUND 35 KT SUCH AS AFFECTING TERMINAL SITES LVS AND TCC. SHOULD SEE SOME LIGHTER SOUTHEAST WINDS AT ABQ AROUND SUNUP TUESDAY MORNING. OTHERWISE...NICE DRAINAGE SIGNATURE SHOWING UP IN THE LOW LEVELS. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50 && .FIRE WEATHER... THE OVERALL WEATHER TREND FOR THIS WEEK REMAINS THE SAME AS PREVIOUSLY DISCUSSED. MODERATE TO SLIGHTLY STRONG BREEZES DURING THE AFTERNOONS FAVORING SOUTHERN AND EASTERN AREAS THROUGH WEDNESDAY. TEMPERATURES GENERALLY ABOVE NORMAL ESPECIALLY AS WE GET INTO THE LATTER PORTION OF THE WEEK. MODELS CONTINUE TO DEPICT A MID LEVEL DRY SLOT WHICH SHOULD STRENGTHEN AS THE WEEK PROGRESSES OVER THE AREA. THIS MEANS LESSENING 24 HOUR HUMIDITIES. LOOK FOR INCREASING AND ULTIMATELY WIDESPREAD POOR RECOVERIES...ESPECIALLY IMPACTING MIDSLOPE AREAS. VENTILATION WILL ALSO NOT BE AN ISSUE THROUGH THE WEEK. CRITICAL CONDITIONS ARE EXPECTED FOR 2 TO 4 HOUR ACROSS THE EASTERN PLAINS TUESDAY AFTERNOON. THIS WILL BE ACCOMPANIED BY ANTECEDENT POOR RECOVERIES EXCEPT FOR SOME NEAR 50 PERCENT READINGS NEAR THE TEXAS BORDER. OVERNIGHT LOWS WILL RANGE BETWEEN 5 TO 10 DEGREES ABOVE NORMAL ACROSS THE EAST WHILE HIGH TEMPERATURES RANGE BETWEEN 10 TO 18 DEGREES ABOVE NORMAL ACROSS THE SAME CRITICAL AREA. MINIMUM HUMIDITIES WOULD RANGE BETWEEN 5 TO 10 PERCENT. HAINES VALUES WOULD GENERALLY BE A 5 OR 6. WINDS DONT APPEAR TO BE TOO AWFULLY STRONG BUT ENOUGH TO WARRANT AN UPGRADE FROM A WATCH TO A WARNING...ESPECIALLY AS YOU CONSIDER THE WARMTH AND INSTABILITY. ANOTHER ROUND OF CRITICAL CONDITIONS...PRETTY MUCH OVER THE SAME AREA WILL BE POSSIBLE ON WEDNESDAY. MODELS DID ADJUST THEIR MID LEVEL WIND FORECAST FOR THAT WEDNESDAY PERIOD...ACTUALLY INCREASED THEM THUS WENT AHEAD AND RAISED SURFACE WINDS SLIGHTLY WITHIN THE GRIDDED FORECAST. BUT A LITTLE LEARY OF GOING FULL OUT WITH THE STRONGER WINDS BASED ON THE PROJECTED UPPER AIR PATTERN. MODELS SOMETIME HAVE A HARD TIME DEALING WITH THE BAGGY...WEAK BAJA LOW WHICH CURRENTLY RESIDES OFF THE COAST OF THE BAJA AREA. GETTING CRITICAL CONDITIONS SHOW UP IN THE GRIDDED FORECAST FOR 3 TO 5 HOURS DURING THAT WEDNESDAY AFTERNOON TO EARLY EVENING PERIOD BUT WILL HOLD OFF ON A WATCH AT THIS TIME. LET THE NEXT SHIFT GET SOME MODEL RUN TO RUN CONSISTENCY BEFORE PULLING THE TRIGGER. PLAINS FUELS ARE NOT NEARLY AS CRITICAL AS THEY WERE LAST YEAR AT THIS TIME SO ANOTHER REASON TO HOLD OFF FOR NOW. GETTING A MOSAIC OF GREENUP OUT ACROSS THE EAST PLUS FUEL LOADING NOT NEARLY AS MUCH. LESS WIND EXPECTED FOR THURSDAY AND FRIDAY ALTHOUGH EXPECT SOME AFTERNOON BREEZES IN THE WIND PRONE AREAS. PROBABLY A DECENT RX BURN WINDOW...ESPECIALLY WESTERN...PERHAPS CENTRAL AREAS DURING THE UPCOMING WEEK. WILL HAVE TO WATCH THE STRENGTH OF THE MID LEVEL DRY SLOT AND WHETHER MODELS ADJUST THE MID LEVEL WIND FLOW DURING THE NEXT FEW DAYS. PRECIPITATION AND/OR HIGH BASED ACTIVITY IS NOT IN THE FORECAST. BOTH GFS AND ECMWF HINT AT A MORE CONSOLIDATED PACIFIC TROUGH SWINGING INTO THE WESTERN US DURING THE WEEKEND. THIS SHARPENS THE UPPER LEVEL RIDGE TO THE EAST WHILE THE WINDS ALOFT STRENGTHEN OUT OF A SOUTHWESTERLY DIRECTION. ESPECIALLY FAVORING WESTERN AREAS. UNSURE WHETHER WINDS WILL BECOME STRONG ENOUGH TO WARRANT A WIDESPREAD CRITICAL SITUATION DURING THIS PERIOD BUT CERTAINLY EXPECT SOME LOCALIZED ISSUES TO THE LEE OF THE CENTRAL MTNS AS WELL AS FAR WESTERN AREAS. THIS COULD OBVIOUSLY CHANGE AS WE GET NEARER TO THE PERIOD. EITHER WAY...TEMPERATURES WARM AND WOULD BE WELL ABOVE NORMAL WHILE INSTABILITY INCREASES. IN FACT...CURRENT GRIDDED FORECAST PROJECTING SOME SUPER HAINES CONDITIONS FOR THE SUNDAY PERIOD OVER CENTRAL AREAS SO THAT WILL BE WORTH WATCHING. LONG RANGE MODELS ARE ALSO HINTING AT SOME LOW LEVEL MOISTURE SEEPAGE AHEAD OF THE UPPER TROUGH ACROSS THE FAR EAST...ESPECIALLY SOUTHEAST SO WILL NEED TO WATCH WHETHER WEAK DRY LINE STORMS DEVELOPS OUT THAT WAY. IF THE PACIFIC TROUGH WOULD REMAIN FURTHER WEST AND BE SLOW TO MOVE...THEN MORE MID AND LOW LEVEL MOISTURE WOULD FLOW UP OVER LARGER PORTIONS OF THE FORECAST AREA. THE TROUGH SCENARIO COULD VERY WELL IMPACT THE STATE INTO EARLY NEXT WEEK AS THE LONG RANGE MODELS CURRENTLY SUGGEST. 50 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 43 79 46 77 / 0 0 0 5 DULCE........................... 31 72 36 71 / 0 0 0 5 CUBA............................ 37 75 40 73 / 0 0 0 0 GALLUP.......................... 37 75 39 73 / 0 0 0 0 EL MORRO........................ 35 71 37 69 / 0 0 0 0 GRANTS.......................... 38 76 40 73 / 0 0 0 0 QUEMADO......................... 40 76 42 73 / 0 0 0 0 GLENWOOD........................ 43 82 44 81 / 0 0 0 0 CHAMA........................... 31 67 35 66 / 0 5 5 5 LOS ALAMOS...................... 42 75 45 73 / 0 0 0 0 PECOS........................... 42 76 44 74 / 0 0 0 0 CERRO/QUESTA.................... 34 72 36 71 / 0 5 5 5 RED RIVER....................... 30 63 34 61 / 0 5 5 5 ANGEL FIRE...................... 34 67 36 66 / 0 5 5 5 TAOS............................ 35 75 37 73 / 0 0 0 0 MORA............................ 39 75 42 73 / 0 0 0 0 ESPANOLA........................ 40 80 42 79 / 0 0 0 0 SANTA FE........................ 42 75 43 73 / 0 0 0 0 SANTA FE AIRPORT................ 44 79 45 76 / 0 0 0 0 ALBUQUERQUE FOOTHILLS........... 52 80 51 79 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 54 83 53 80 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 50 84 50 82 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 52 83 50 81 / 0 0 0 0 LOS LUNAS....................... 53 84 53 82 / 0 0 0 0 RIO RANCHO...................... 52 83 51 80 / 0 0 0 0 SOCORRO......................... 57 88 56 86 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 47 78 48 74 / 0 0 0 0 TIJERAS......................... 49 79 50 78 / 0 0 0 0 MORIARTY/ESTANCIA............... 43 80 45 77 / 0 0 0 0 CLINES CORNERS.................. 47 76 46 74 / 0 0 0 0 GRAN QUIVIRA.................... 48 80 49 78 / 0 0 0 0 CARRIZOZO....................... 51 82 52 81 / 0 0 0 0 RUIDOSO......................... 51 78 52 74 / 0 0 0 0 CAPULIN......................... 37 79 44 77 / 0 0 0 0 RATON........................... 40 82 44 81 / 0 0 0 0 SPRINGER........................ 41 81 45 81 / 0 0 0 0 LAS VEGAS....................... 45 79 45 76 / 0 0 0 0 CLAYTON......................... 50 88 53 85 / 5 0 0 0 ROY............................. 48 84 51 81 / 0 0 0 0 CONCHAS......................... 49 88 54 88 / 0 0 0 0 SANTA ROSA...................... 52 88 55 86 / 0 0 0 0 TUCUMCARI....................... 54 92 56 90 / 0 0 0 0 CLOVIS.......................... 53 90 54 89 / 0 0 0 0 PORTALES........................ 54 91 55 90 / 0 0 0 0 FORT SUMNER..................... 53 92 56 91 / 0 0 0 0 ROSWELL......................... 56 96 57 95 / 0 0 0 0 PICACHO......................... 53 88 55 87 / 0 0 0 0 ELK............................. 51 82 53 82 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TO 7 PM MDT TUESDAY FOR THE FOLLOWING ZONES...NMZ103-104-107-108. && SHY/50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON APR 30 2012 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT MON APR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG WINDS AND LOW HUMIDITIES ARE EXPECTED TUESDAY AFTERNOON AND EVENING FROM THE NORTHEAST AND CENTRAL HIGHLANDS ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS...POTENTIALLY CREATING CRITICAL FIRE WEATHER CONDITIONS. CRITICAL CONDITIONS ARE ALSO POSSIBLE OVER THIS REGION WEDNESDAY AFTERNOON. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
27 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382054, 382055, 382056, 382057, 382058, 382059, 382061, 382062, 382063, 382064, 382065, 382066, 382067, 382068, 382069, 382070, 382071, 382072, 382073, 382074, 382075, 382076, 382077, 382078, 382079, 382080, 386894.